Iowa, 2006

Hail and Damaging Wind in Iowa, June 3, 2006

June 3, 2006 · NWS DMX · 2 events in 1 county or zone

A weak frontal boundary extended from central South Dakota, southeast across Iowa into west central Illinois. The airmass was relatively dry wit des point temperatures in the mid 40s to low 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary extended from central South Dakota, southeast across Iowa into west central Illinois. The airmass was relatively dry wit des point temperatures in the mid 40s to low 50s. Afternoon highs reached the 80s across the region, making for a somewhat unstable atmosphere. Lifted indices were in the -5 C. range with CAPE values in the 1000 to 2000 J/kg range. Thunderstorms developed as warm air overran the frontal boundary. Thunderstorms developed over northwest and north central Iowa. Though most were not severe, one storm produced one inch diameter hail southeast of Algona in Kossuth County. The hail caused severe damage to 2 corn fields in the area. Earlier, a storm moved across southern Kossuth County, southeast of Algona, and caused damage at a farmstead there. High winds blew down trees and toppled a grain bin there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 2:30 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT JUN 3 2006

.DISCUSSION...

THE FORECAST IS BECOMING MORE COMPLICATED AS THE UPPER RIDGE BREAKS
DOWN AND A QUASI STATIONARY SURFACE FRONT REMAINS STRETCHED ACROSS
IOWA.  CURRENT THINKING IS WITH DEWPOINTS IN THE 50S ACROSS THE
NORTHEAST AND A WEAK FRONT HANGING OVER CENTRAL IOWA...AFTERNOON
HEATING WILL POP SOME CU AND WE COULD SEE ISOLATED NON SEVERE STORMS
THIS AFTERNOON.  WE LOWERED HIGHS TODAY DUE TO THE EXPECTED INCREASE
IN AFTERNOON CLOUD COVER BUT ONLY A COUPLE DEGREES TO BETTER BLEND
WITH SURROUNDING OFFICES.  LASTLY...BUFR SOUNDINGS SURE INDICATE A
MENTION OF THUNDER WITH 3900 CAPE AND -10 LIS.  FOR TONIGHT...WE
SHOULD SEE WAA DEVELOP ACROSS THE CWA AND SOME THETA-E RIDGING
MOVING INTO THE CWA.  THIS WARRANTS CHC/SLGT CHC POPS ACROSS THE
SOUTHWEST AND WEST TONIGHT WITH STORMS DYING AFTER SUNRISE.  I LEFT
SLIGHT CHANCES SUNDAY  PRIMARILY DUE TO SUFFICIENT INSTABILITY TO
DEVELOP THUNDER IN THE AFTERNOON.

BEYOND TODAY... UA ANALYSIS SHOWING A SHORTWAVE COMING UP THE
BACKSIDE OF THE WESTERN U.S. RIDGE SHOULD AFFECT CENTRAL IOWA MONDAY
AFTERNOON AND NIGHT.  GIVEN THE AMOUNT OF FORCING AND COLD AIR
BROUGHT WITH THE SHORT WAVE...THE CAP SHOULD BREAK MONDAY AFTERNOON
THUS GIVING WAY TO SURFACE BASED DEVELOPMENT OF STORMS.  GFS IS
SHOWING THE BEST SHEAR AND CAPE IN QUITE A WHILE.  IT MAY BE ENOUGH
TO SUSTAIN UPDRAFTS LONG ENOUGH FOR HAIL AND WIND TO BE A
CONSIDERATION.  WILL MENTION THIS IN THE HWO.  THE SYSTEM PUSHES
EAST DURING THE TUESDAY MORNING PERIOD LEAVING THE REMAINDER OF
TUESDAY DRY...I THINK.  I HAVE REMOVED POPS FROM LATER TUESDAY BASED
ON THE QUICKER ONSET/MOVEMENT OF THE SYSTEM.  ANOTHER SHORTWAVE IS
SLATED FOR LATER IN THE WEEK...ABOUT A THURSDAY EVENING INTO FRIDAY
TIME FRAME.  I HAVE INTRODUCED THUNDER CHANCES FOR THIS TIME FRAME
AS A RESULT.  SURFACE LOW STRETCHES A WARM FRONT ACROSS KANSAS AND
MISSOURI AND OVER RUNNING AND THETA-E RIDGE DEVELOPS ACROSS THE WEST
LATE THURSDAY.  STORM INITIATION EXPECTED OVER THE WEST LATE IN THE
DAY THEN MOVE ACROSS THE CWA AT NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Jun 3, 2:30 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT JUN 3 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
325 PM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA
UNTIL MID EVENING. AFTER MIDNIGHT...THERE IS A SLIGHT CHANCE OF
SHOWERS OR NON SEVERE THUNDERSTORMS OVER FAR WESTERN PORTIONS OF
CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS OR NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE WEST OF I-35 ON SUNDAY. THE BEST CHANCE FOR SEVERE STORMS
THEN APPEARS TO BE LATE MONDAY AFTERNOON AND MONDAY NIGHT.
OVERNIGHT THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
June 3, 4:42 PM CST
Where
Kossuth County, 10 mi SE of Algona
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
42.967, -94.100

Hail, Kossuth

When
June 3, 6:25 PM CST
Where
Kossuth County, 7 mi SE of Algona
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -94.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511045, 5511044.